Missouri, 2007

Heat in Missouri, August 15 to 16, 2007

August 15 to 16, 2007 · NWS PAH · 11 events in 11 counties and zones

A large and strong high in the upper levels of the atmosphere brought a resurgence of triple digit heat. Heat indices again topped 105 degrees on a couple of afternoons.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere brought a resurgence of triple digit heat. Heat indices again topped 105 degrees on a couple of afternoons. An elderly woman died of hyperthermia at Trail of Tears State Park in Cape Girardeau County, where she had been camping with family. The victim apparently fell asleep in an overheated vehicle. At least a few people sought treatment at local hospitals for heat exhaustion, but exact counts were not available from hospitals. Two cooling centers were opened in Cape Girardeau, and the city fire department asked citizens to check on homebound neighbors in poor health. This resurgence of heat was part of a longer term heat wave that lasted nearly all of August. At Cape Girardeau, the monthly average temperature of 82.1 degrees was the fifth warmest on record. At Poplar Bluff, the August average temperature of 82.5 degrees was tied for fourth warmest. Cape Girardeau set a record for the longest stretch of 90-degree plus high temperatures. Through and including August 24, there were 30 consecutive days of highs of 90 or above.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 15, 2:50 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:50 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT WED AUG 15 2007

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE EXTENT OF THE HEAT
THE NEXT 2-3 DAYS...AND WHEN AND WHERE TO PLACE LOW POPS THROUGH
THURSDAY NIGHT.

NO MCS THREATENING THE AREA TONIGHT...JUST SOME SCATTERED ELEVATED
CONVECTION MOVING EASTWARD THROUGH CENTRAL ILLINOIS...WHICH SHOULD
NOT EFFECT THE AREA. SHOULD SEE ANOTHER SUNNY AND HOT DAY TODAY. THE
GFS AND NAM BOTH INDICATE CONSIDERABLE WARMING IN THE LOW-LEVELS
COMPARED TO THE UPPER 90S WE HAD YESTERDAY. CONSENSUS GUIDANCE HAS
ALL LOCATIONS IN THE TRIPLE DIGITS AND SEE NO REASON TO NOT GO WITH
IT. THE MAV AND MET CONTINUE TO HAVE THEIR RELATIVE BIASES...BUT
THEY ARE PRETTY CLOSE TODAY. WILL FORECAST RECORD TEMPERATURES AT
EVV AND PAH TODAY.

CONSIDERABLE UNCERTAINTY EXISTS IN DEWPOINT TRENDS TODAY. WITH
SOUTHWEST LOW-LEVEL FLOW DEVELOPING THROUGHOUT THE AREA...THERE
SHOULD BE LESS MIXING OUT OF MOISTURE THIS AFTERNOON...COMPARED TO
THE PREVIOUS SEVERAL AFTERNOONS. HOWEVER...GUIDANCE RANGES FROM THE
LIKELY TOO DRY MAV...TO THE DEFINITELY TOO WET MET. GENERALLY
FOLLOWED THE MAV THROUGH TONIGHT...BUT TRIED TO SMOOTH OUT SOME OF
ITS DRY BULLS-EYES...MAINLY OVER SOUTHERN ILLINOIS. HEAT INDICES
WILL JUST REACH TRIPLE DIGITS...BUT NOT BE HIGHER THAN THE
TEMPERATURES THIS AFTERNOON.

THE NAM SOUNDINGS IN THE NORTH INDICATE SOME POTENTIAL FOR VERY
HIGH-BASED CONVECTION THIS AFTERNOON...WHILE THE GFS CONTINUES TO BE
MORE STABLE. WILL LEAVE THE SMALL BARELY MENTIONABLE POP IN THE FAR
NORTHEAST FOR THIS AFTERNOON. FOR TONIGHT WILL LEAVE A SLIVER OF A
SLIGHT CHANCE POP ALONG INTERSTATE 64...BUT COULD PROBABLY HAVE
PULLED IT COMPLETELY. AS IT IS...WE HAVE A NICE POP GRID THROUGH THE
REGION.

GENERALLY FAVORED THE COOLER MAV GUIDANCE FOR LOWS TONIGHT...HOWEVER
IT SHOULD STILL BE MILD WITH LOWS IN THE LOWER 70S IN MOST PLACES.

THE 00Z GFS HAS A RATHER BIZARRE SURFACE SOLUTION WITH THE FRONT ON
THURSDAY/THURSDAY NIGHT. IT DEVELOPS A SURFACE LOW JUST EAST OF THE
AREA IN THE AFTERNOON...WITH A TROUGH CUTTING DOWN ALONG THE OHIO
RIVER AT 00Z FRIDAY. IT WASHES THIS THING OUT IN THE EVENING AND
BRINGS THE WEAK FRONT HALF WAY INTO THE AREA BY 12Z. THE 03Z SREF IS
NOT FAR OFF ON THE REAL FRONT TIMING/LOCATION...BUT IT HAS NO CLUE
ABOUT THE LEAD TROUGH. THE NAM IS FASTER AND MORE
PROGRESSIVE...BRINGING THE FRONT WELL SOUTH OF THE AREA BY 12Z
FRIDAY.

GENERALLY FOLLOWED THE GFS/MAV TIMING...WITHOUT THE LEAD
LOW/TROUGH...WHICH SHOULD ALLOW FOR GOOD WARMING ACROSS THE ENTIRE
AREA AGAIN ON THURSDAY WITH THE MAV GUIDANCE AND EVEN THE MET IN
SOME LOCATIONS SHOWING AROUND 100. GIVEN THE LOW-LEVEL TEMPERATURE
FORECAST OF THE NAM AND GFS...SEE NO REASON THAT WE WONT REACH 100
IN MOST LOCATIONS AGAIN. GENERALLY STAYED CLOSE TO THE HOT MAV. HEAT
INDICES WILL FLIRT WITH 105...BUT WILL JUST HEADLINE THEM...AND
FOREGO AN ADVISORY FOR NOW.

ONLY HOPE FOR CONVECTION THURSDAY WILL BE JUST SOUTH OF THE FRONT
LATE IN THE FAR NORTH. DECIDED TO KEEP A 20 POP ALL DAY IN THE NORTH
ONLY...AND OVER THE ENTIRE AREA THURSDAY NIGHT. SOUNDINGS ARE NOT
IMPRESSIVE AT ALL. HOWEVER...GIVEN THE EXTREMELY HIGH BASES
EXPECTED...CANNOT RULE OUT AN ISOLATED WIND PRODUCER.

THE GFS SOLUTION HOLDS THE FRONT UP ACROSS SOUTHEAST MISSOURI
FRIDAY...AND THEN LIFTS IT BACK ACROSS THE AREA AS A WARM FRONT
FRIDAY NIGHT AND SATURDAY. WOULD NOT BE SURPRISED IF THIS IS THE
RIGHT IDEA...SO PUSHED THE WIND...TEMPERATURE AND DEWPOINT FORECAST
TOWARD THIS SOLUTION. HOWEVER...KEPT THE FORECAST DRY FOR NOW...AND
WILL WAIT UNTIL WE SEE MORE SUPPORT FROM OTHER MODELS TO ADD IN
POPS. IF THE GFS IS RIGHT FRIDAY NIGHT AND SATURDAY COULD BE RATHER
NOISY IN SOME SPOTS. KEPT HIGHS ON FRIDAY IN THE MID AND UPPER
90S...AS THE GFS-BASED MAV GUIDANCE IS WARMER AND LOOKS GOOD. IF
THIS FRONT IS LIKE THE LAST ONE WE WILL CONTINUE TO BE RATHER
HOT...JUST NOT TRIPLE DIGIT HOT.

FEW CHANGES MADE BEYOND SATURDAY.

&&

.AVIATION...
AFTER SOME AREAS OF FOG (3-5SM WITH LOCAL 1SM POSSIBLE)BETWEEN 09Z
AND 13Z...SKC-SCT250 EXPECTED THROUGH THE DAY WITH LITTLE IF ANY CU
DEVELOPMENT.  SOUTHWEST WINDS AT 4 TO 8 KTS TODAY WILL GO CALM AGAIN
TONIGHT...LIKELY LEADING TO 3-5SM BR IN SOME AREAS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...DRS
LONG TERM....DRS
AVIATION...RST
Hazardous weather outlook, Aug 15, 3:33 AM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
433 AM CDT WED AUG 15 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
433 AM CDT WED AUG 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF TEMPERATURES AT OR ABOVE 100 AND MODEST
HUMIDITY THIS AFTERNOON WILL CREATE HEAT INDEX VALUES BETWEEN 100
AND 105 THROUGHOUT THE QUAD STATE.

THE HEAT...LOW RELATIVE HUMIDITY AND VERY DRY VEGETATION WILL
RESULT IN AN ELEVATED FIRE DANGER ACROSS THE REGION THIS
AFTERNOON.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST GENERALLY ALONG THE
INTERSTATE 64 CORRIDOR THIS AFTERNOON AND TONIGHT. AN ISOLATED
STORM MAY BE STRONG ENOUGH TO BRIEFLY PRODUCE DAMAGING WINDS THIS
AFTERNOON OR EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES
BETWEEN 100 AND 105 THROUGHOUT THE QUAD STATE THURSDAY AFTERNOON.
IN ADDITION...THE HEAT...LOW RELATIVE HUMIDITY AND VERY DRY
VEGETATION WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS THE
REGION THURSDAY AFTERNOON.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE NORTHERN
HALF OF THE QUAD STATE THURSDAY...AND ACROSS THE ENTIRE AREA
THURSDAY NIGHT...AS A WEAK COLD FRONT MOVES THROUGH THE REGION. A STRAY
STORM MAY BRIEFLY PULSE UP AND PRODUCE SOME DAMAGING WINDS IN THE
AFTERNOON OR EVENING...ESPECIALLY IN THE EVANSVILLE TRI STATE AREA.

SMALL CHANCES OF THUNDERSTORMS ARE ALSO FORECAST FOR SATURDAY
NIGHT THROUGH TUESDAY OVER THE ENTIRE REGION. AT THIS TIME...THE
PRIMARY THREAT FROM THE STORMS APPEARS TO BE LOCALLY HEAVY
RAINFALL...AS A MORE TROPICAL AIRMASS TRIES TO SPREAD INTO THE
QUAD STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bollinger

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Bollinger forecast zone
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Heat, Butler

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Heat, Cape Girardeau

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Cape Girardeau forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Heat, Carter

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Carter forecast zone
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Heat, Mississippi

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Heat, New Madrid

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
New Madrid forecast zone
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Heat, Perry

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Heat, Ripley

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Ripley forecast zone
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Heat, Scott

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Heat, Stoddard

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Stoddard forecast zone
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 15, 12:00 PM CST to August 16, 4:00 PM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cape Girardeau2007-08-1581FemaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48796, 48797, 48799, 48800, 48802, 48803, 48805, 48806, 48808, 48809, 48810.